Alert archive / Wisconsin / Special Weather Statements in 2020
Special Weather Statement, NWS Twin Cities, MN
NWS Twin Cities, MN issued this special weather statement at Jul 21, 2020, 8:30 PM CDT for Chippewa County, Eau Claire County, Wisconsin. It was in force for 60 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 21, 2020, 8:30 PM CDT (01:30 UTC)
- Expired
- Jul 21, 2020, 9:30 PM CDT
- In force
- 60 min
- Issued by
- NWS Twin Cities, MN
Counties Chippewa County, WI, Eau Claire County, WI
The radar
The La Crosse radar (KARX), 120 km from the middle of the area, began a volume at 01:31 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 21, 8:45 PM CDT | TORNADO | 3 S Chippewa Falls, WI | BRIEF TOUCHDOWN REPORTED. |
| Jul 21, 8:53 PM CDT | TORNADO | Cadott, WI | A TORNADO WAS CONFIRMED MOVING THROUGH THE TOWN OF CADOTT. THE SPOTTER NOTED POWER FLASHES AS IT WENT THROUGH THE TOWN. LAW ENFORCEMENT OFFICIALS ARE IN ROUTE. |
| Jul 21, 8:55 PM CDT | TORNADO | Cadott, WI | THE LOCAL LAW ENFORCEMENT OFFICIALS AND SPOTTERS INDICATED THAT DAMAGE OCCURRED ON THE NORTH SIDE OF THE VILLAGE OF CADOTT, MAINLY NORTH OF THE RAILROAD TRACK AND WEST OF HIGHWAY 27. THERE WAS ROOF DAMAGE TO A CHURCH AND A BUILDING. ALSO, SEVERAL TREES AND POW |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 1.5 hours before the alert went out and 186 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 8 J/kg
- Mixed-layer CIN
- -37 J/kg
- Mixed-layer LCL
- 1146 m above ground
- 0-6 km bulk shear
- 43 kt
- 0-1 km storm-relative helicity
- -2 m²/s²
- 0-3 km storm-relative helicity
- 44 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
The text
As transmitted.
683
WWUS83 KMPX 220130
SPSMPX
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
830 PM CDT Tue Jul 21 2020
WIZ027-028-220230-
Chippewa-Eau Claire-
830 PM CDT Tue Jul 21 2020
...A LINE OF STORMS WITH THE POTENTIAL FOR FUNNEL CLOUDS WILL AFFECT
CHIPPEWA AND EAU CLAIRE COUNTIES...
At 829 PM CDT, radar indicated thunderstorms were located along a
line extending from 8 miles south of Weyerhaeuser to near Colfax.
Movement was east at 30 mph.
Atmospheric conditions are favorable for the development of funnel
clouds, and one or more funnel clouds have been observed. If you see
a funnel, please calmly seek shelter in a sturdy structure until the
storm has passed.
Locations impacted include...
Eau Claire, Chippewa Falls, Altoona, Lake Hallie, Stanley, Bloomer,
Lake Wissota, Augusta, Cornell, Cadott, Fall Creek and Boyd.
This includes the following highways...
Interstate 94 in Wisconsin between mile markers 57 and 76.
U.S. Highway 53 between mile markers 86 and 118.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4460 9101 4481 9166 4512 9165 4530 9145
4529 9093 4460 9093
TIME...MOT...LOC 0129Z 264DEG 27KT 4530 9136 4496 9175
$$
JRBWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this special weather statement went out at Jul 21, 2:52 PM CDT, 5 hours 38 minutes earlier.
Area forecast discussion, Jul 21, 2:52 PM CDT, 5 hours 38 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 252 PM CDT Tue Jul 21 2020 .SHORT TERM...(This evening through Wednesday night) Issued at 252 PM CDT Tue Jul 21 2020 Continue to monitor convective activity closely this afternoon, given the potential for non-supercell tornadogenesis in a highly sheared low-level environment. Any tornado or damaging wind occurrence would be short-lived and isolated in nature. This evening showers and thunderstorms linger over west central Wisconsin, with clearing skies for western areas. Temperatures will cool into the 50s in most locations tonight as surface high pressure settles in. A dry and seasonably cool day is expected on Wednesday, although low clouds look to linger over west central Wisconsin. Another night with lows in the 50s is expected on Wednesday night before the heat and humidity begin to build. .LONG TERM...(Thursday through Tuesday) Issued at 252 PM CDT Tue Jul 21 2020 The two main issues in the long term are the return of sultry conditions and a few chances for thunderstorms. Thursday should be mainly dry across the CWA as upper level ridging strengthens over the middle of the CONUS. Temperatures will begin to warm compared to the more comfortable temperatures of the last few days. Dew points will start to rise as well as we say goodbye dew points in the 50s for a while. Temperatures and dewpoints continue to increase into the weekend as warm moist area advects into the area in the south/southwesterly low level flow. There will be periodic chances for showers and thunderstorms as shortwave energy rounds the top of the ridge. Confidence continues to increase in potentially dangerous heat this weekend with the models showing high temperatures reaching the upper 80s and low 90s this weekend, with heat indices in the upper 90s to low 100s. As for Precipitation chances, there is a chance for showers and thunderstorms on Friday with the passage of the warm front, but the better chances look to be north of the CWA. On Saturday, shortwave energy topping the ridge should provide for showers and thunderstorms to develop across the area. With CAPE values forecast to reach 3000+ J/kg and bulk shear values of 30+ kts strong to severe storms could be possible Saturday afternoon. PWATS are forecast to surge to 2+ inches which could lead to heavy rainfall Saturday into Sunday. Early next week we may get some relief from the heat as the flow aloft becomes more northwest as the broad ridge over the central Conus shifts to the west. Highs should fall back to more seasonable levels in the 80s, with dew points falling back into the 60s. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1155 AM CDT Tue Jul 21 2020 Shower and thunderstorm redevelopment is expected this afternoon from east central MN into west central WI as breaks in the low cloud deck become more numerous. Have included Tempos accordingly at KMSP/KRNH/KEAU with attendant reductions back to MVFR with shower and thunderstorm activity. Skies clear out tonight, but then patchy fog/stratus development is possible overnight. Southerly winds shift to the northwest with the frontal passage, then reduce to around or below 5 knots tonight. KMSP...The primary window for shower/thunderstorm redevelopment is 18Z-22Z. After that, the main concern is the potential for MVFR ceilings overnight. Cannot entirely rule out dipping to around 1500 feet prior to daybreak Wednesday. /OUTLOOK FOR KMSP/ THU...VFR. SE wind 10 kts. FRI...VFR. Chc TSRA/MVFR. S wind 10-15 kts. SAT...VFR. Chc TSRA/MVFR. SSW wind 10-15 kts. && .MPX WATCHES/WARNINGS/ADVISORIES... WI...None. MN...None. && SHORT TERM...LS LONG TERM...CEO AVIATION...LS
Hazardous weather outlook, Jul 21, 10:37 AM CDT, 9 hours 53 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 1037 AM CDT Tue Jul 21 2020 MNZ041>045-049>053-058>063-066>070-075>078-084-085-093-WIZ014>016- 023>028-221545- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stearns-Benton-Sherburne- Isanti-Chisago-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington- McLeod-Sibley-Carver-Scott-Dakota-Nicollet-Le Sueur-Rice-Goodhue- Waseca-Steele-Freeborn-Polk-Barron-Rusk-St. Croix-Pierce-Dunn- Pepin-Chippewa-Eau Claire- 1037 AM CDT Tue Jul 21 2020 This Hazardous Weather Outlook is for portions of central Minnesota...east central Minnesota...south central Minnesota... southeast Minnesota...west central Minnesota...northwest Wisconsin and west central Wisconsin. .DAY ONE...Today and Tonight. Showers and thunderstorms are expected to redevelop this afternoon. The strength of these thunderstorms will depend largely on the extent of clearing and attendant heating that occurs in the wake of the morning showers and thunderstorms. Given today's atmospheric setup, funnel clouds appear possible this afternoon, primarily north of Interstate 94. Funnel clouds that develop in this type of scenario rarely touch down as tornadoes, but certainly could if enough heating from the sun is realized. In addition for the potential of a few short-lived, weak tornadoes, severe storms will be possible, generally along and east of the Interstate 35 corridor. Hail and damaging winds could occur with these storms. Heavy rainfall will also be possible with storms through this evening. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There are occasional chances for thunderstorms from Thursday night through Monday. The threat for severe weather any of these days is low at this time. Heat and humidity will return by this weekend, with afternoon heat indices near or exceeding 100 degrees possible Friday through Sunday. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation may be needed this afternoon. MNZ047-048-054>057-064-065-073-074-082-083-091-092-221545- Stevens-Pope-Lac Qui Parle-Swift-Chippewa-Kandiyohi- Yellow Medicine-Renville-Redwood-Brown-Watonwan-Blue Earth-Martin- Faribault- 1037 AM CDT Tue Jul 21 2020 This Hazardous Weather Outlook is for portions of central Minnesota...south central Minnesota...southwest Minnesota and west central Minnesota. .DAY ONE...Today and Tonight. Isolated thunderstorms are possible this afternoon. Severe weather is not expected at this time. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There are occasional chances for thunderstorms from Thursday night through Monday. The threat for severe weather any of these days is low at this time. Heat and humidity will return by this weekend, with afternoon heat indices near or exceeding 100 degrees possible Friday through Sunday. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will not be needed.
In the hours before
Local storm report, Jul 21, 6:57 PM CDT, 1 hour 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
657 PM CDT TUE JUL 21 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0641 PM TORNADO 6 NE WHEELER 45.10N 91.80W
07/21/2020 DUNN WI TRAINED SPOTTER
BRIEF TOUCHDOWN NORTHEAST OF WHEELER.
&&
JLTSpecial weather statement, Jul 21, 7:10 PM CDT, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
710 PM CDT Tue Jul 21 2020
WIZ016-220115-
Rusk-
710 PM CDT Tue Jul 21 2020
...A STRONG THUNDERSTORM WITH THE POTENTIAL FOR FUNNEL CLOUDS WILL
AFFECT SOUTHWESTERN RUSK COUNTY...
At 709 PM CDT, a strong thunderstorm was located near Chetek, or 12
miles southeast of Rice Lake, moving east at 15 mph.
Atmospheric conditions are favorable for the development of funnel
clouds, and one or more funnel clouds have been observed.
Locations impacted include...
Weyerhaeuser and Island Lake.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4529 9123 4529 9130 4530 9144 4532 9155
4544 9154 4543 9119
TIME...MOT...LOC 0009Z 280DEG 15KT 4537 9154
CEOSpecial weather statement, Jul 21, 7:18 PM CDT, 1 hour 12 minutes before
Special Weather Statement National Weather Service Twin Cities/Chanhassen MN 718 PM CDT Tue Jul 21 2020 WIZ025-027-028-220115- Chippewa-Dunn-Eau Claire- 718 PM CDT Tue Jul 21 2020 ...A STRONG THUNDERSTORM WITH THE POTENTIAL FOR FUNNEL CLOUDS WILL AFFECT EAST CENTRAL DUNN...SOUTHWESTERN CHIPPEWA AND NORTHWESTERN EAU CLAIRE COUNTIES... At 717 PM CDT, a strong thunderstorm was located near Menomonie, moving east at 15 mph. Atmospheric conditions are favorable for the development of funnel clouds, and one or more funnel clouds have been observed. Locations impacted include... Eau Claire, Menomonie, Chippewa Falls, Altoona, Lake Hallie, Elk Mound, Cedar Falls, Menomonie Airport, Hoffman Hills Rec Area, Eau Claire Airport and Seymour. This includes the following highways... Interstate 94 in Wisconsin between mile markers 44 and 72. U.S. Highway 53 between mile markers 86 and 96. LAT...LON 4485 9190 4497 9189 4491 9138 4471 9139 TIME...MOT...LOC 0017Z 288DEG 14KT 4490 9183 JRB
Special weather statement, Jul 21, 7:34 PM CDT, 56 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
734 PM CDT Tue Jul 21 2020
WIZ027-220130-
Chippewa-
734 PM CDT Tue Jul 21 2020
...A STRONG THUNDERSTORM WITH THE POTENTIAL FOR FUNNEL CLOUDS WILL
AFFECT NORTHEASTERN CHIPPEWA COUNTY...
At 733 PM CDT, a strong thunderstorm was located 9 miles northeast of
New Auburn, or 20 miles southwest of Ladysmith, moving southeast at
25 mph.
Atmospheric conditions are favorable for the development of funnel
clouds, and one or more funnel clouds have been observed.
Locations impacted include...
Cornell and Holcombe.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4510 9111 4527 9151 4530 9150 4529 9092
4525 9093
TIME...MOT...LOC 0033Z 302DEG 20KT 4528 9142
CEOSpecial weather statement, Jul 21, 7:47 PM CDT, 43 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
747 PM CDT Tue Jul 21 2020
WIZ027-220130-
Chippewa-
747 PM CDT Tue Jul 21 2020
...A THUNDERSTORM WITH THE POTENTIAL FOR FUNNEL CLOUDS WILL AFFECT
SOUTHEASTERN CHIPPEWA COUNTY...
At 746 PM CDT, a thunderstorm was located near Chippewa Falls, or 8
miles north of Eau Claire, moving southeast at 20 mph.
Atmospheric conditions are favorable for the development of funnel
clouds. If you see a funnel, please calmly seek shelter in a sturdy
structure until the storm has passed.
Locations impacted include...
Chippewa Falls, Lake Hallie, Lake Wissota, Cadott and Bateman.
This includes U.S. Highway 53 between mile markers 98 and 100.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4486 9117 4486 9132 4494 9146 4505 9137
4502 9106
TIME...MOT...LOC 0046Z 297DEG 17KT 4499 9141
JRBSpecial weather statement, Jul 21, 8:30 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
830 PM CDT Tue Jul 21 2020
WIZ027-028-220230-
Chippewa-Eau Claire-
830 PM CDT Tue Jul 21 2020
...A LINE OF STORMS WITH THE POTENTIAL FOR FUNNEL CLOUDS WILL AFFECT
CHIPPEWA AND EAU CLAIRE COUNTIES...
At 829 PM CDT, radar indicated thunderstorms were located along a
line extending from 8 miles south of Weyerhaeuser to near Colfax.
Movement was east at 30 mph.
Atmospheric conditions are favorable for the development of funnel
clouds, and one or more funnel clouds have been observed. If you see
a funnel, please calmly seek shelter in a sturdy structure until the
storm has passed.
Locations impacted include...
Eau Claire, Chippewa Falls, Altoona, Lake Hallie, Stanley, Bloomer,
Lake Wissota, Augusta, Cornell, Cadott, Fall Creek and Boyd.
This includes the following highways...
Interstate 94 in Wisconsin between mile markers 57 and 76.
U.S. Highway 53 between mile markers 86 and 118.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4460 9101 4481 9166 4512 9165 4530 9145
4529 9093 4460 9093
TIME...MOT...LOC 0129Z 264DEG 27KT 4530 9136 4496 9175
JRBThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 7:03 PM CDT | Tornado Warning | MPX | Chippewa | 42 min |
| Jul 21, 7:10 PM CDT | Special Weather Statement | MPX | Rusk | 65 min |
| Jul 21, 7:18 PM CDT | Special Weather Statement | MPX | Dunn | 57 min |
| Jul 21, 7:34 PM CDT | Special Weather Statement | MPX | Chippewa | 56 min |
| Jul 21, 7:47 PM CDT | Special Weather Statement | MPX | Chippewa | 43 min |
| Jul 21, 8:19 PM CDT | Tornado Warning | MPX | Chippewa, Eau Claire | 41 min |
| Jul 21, 8:52 PM CDT | Tornado Warning | MPX | Chippewa, Eau Claire | 53 min |
Nearby
Special Weather Statements in Wisconsin, 2020Every special weather statement in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.